Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

July 19, 2012Lee County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jul 19, 2012, 8:46 PM EDT for Lee County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2012, 8:46 PM EDT (00:46 UTC)
Expired
Jul 19, 2012, 9:45 PM EDT
In force
59 min
Issued by
NWS Raleigh, NC

County Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1463 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WWUS82 KRAH 200046
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT THU JUL 19 2012

NCZ075>077-084-086-200145-
HARNETT-HOKE-LEE-MOORE-RICHMOND-
846 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...RICHMOND...
MOORE...LEE AND HOKE COUNTIES THROUGH 945 PM EDT...

AT 844 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER 
EASTERN MOORE COUNTY FROM CARTHAGE SOUTH THROUGH SOUTHERN PINES. 
THESE STORMS WERE MOVING EAST AROUND 20 MPH AND WILL BE ACCOMPANIED 
BY STRONG GUSTY WINDS. 

STORMS WILL REACH SANFORD...LEMON SPRINGS...AND PINE VIEW SHORTLY
AFTER 900 PM...AND LILLINGTON AROUND 930 PM. 

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3502 7958 3524 7949 3541 7947 3553 7902
      3533 7893 3521 7903 3519 7910 3512 7911
TIME...MOT...LOC 0044Z 265DEG 18KT 3540 7924 3527 7920
          3508 7936

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 19, 8:15 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 19, 8:15 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT THU JUL 19 2012

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER THE MID ATLANTIC STATES
THROUGH FRIDAY. A COLD FRONT TO OUR NORTH WILL SETTLE SLOWLY SOUTH
THROUGH VIRGINIA LATE FRIDAY... REACHING NORTH CAROLINA ON SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM THURSDAY...

LATEST SURFACE ANALYSIS SHOWS THAT CONDITIONS HAVE NOT CHANGED TOO
MUCH IN THE PAST 24 HOURS...WITH A SURFACE TROUGH STILL EXTENDING
NORTHEAST TO SOUTHWEST ACROSS WESTERN NC...AND A COLD FRONT WELL TO
OUR NORTH. THIS SURFACE TROUGH IS ONCE AGAIN THE FOCUS FOR SCATTERED
AFTERNOON THUNDERSTORMS AS WE SEE STRONG HEATING FOR ANOTHER DAY. AS
OF 2PM...CONVECTION HAS FIRED NEAR THIS TROUGH JUST WEST OF THE
YADKIN RIVER AND IS SLOWLY PROPAGATING TO THE SOUTHEAST INTO THE
WESTERN PORTIONS OF THE FORECAST AREA. ELSEWHERE IN THE CWA...THINGS
REMAIN QUIET FOR NOW. THIS MAY HAVE TO DO WITH WHAT WAS NOTED FROM
THE 12Z UPPER AIR ANALYSIS...THAT THERE WAS A POCKET OF RELATIVELY
DRIER AIR IN THE MID LAYERS OVER THE REGION (THIS CAN ALSO BE SEEN
IN THE WATER VAPOR IMAGERY) AND A WEAK AREA OF CONFLUENCE AT 250MB
ON THE NORTH SIDE OF THE UPPER LOW JUST OFF THE GA COAST. ALSO...
THE LATEST SPC MESOSCALE ANALYSIS SHOWS MLCAPE VALUES LESS THAN 1000
J/KG ACROSS MUCH OF THE AREA (CONSIDERABLY LOWER THAN PREVIOUS
DAYS). NEVERTHELESS...THERE ARE STILL SEVERAL HOURS OF HEATING
REMAINING IN THE DAY AND ONCE OUTFLOWS BEGIN TO MOVE ACROSS THE
AREA...NEW CONVECTION WILL LIKELY DEVELOP. WILL MAINTAIN THE CURRENT
THINKING THAT THE BEST PRECIP CHANCES WILL BE ACROSS THE NORTH AND
WEST...BUT WILL LOWER THE OVERALL CHANCES SLIGHTLY. SHEAR PARAMETERS
AND MID LEVEL LAPSE RATES ARE STILL WEAK AND THEREFORE DO NOT EXPECT
MUCH IN THE WAY OF SEVERE STORMS...BUT AN ISOLATED STRONG STORM
PRODUCING LOCALIZED DAMAGING WINDS CANNOT BE COMPLETELY RULED OUT.
HOWEVER...WEAK STEERING FLOW SHOULD RESULT IN ANOTHER DAY OF SLOW
MOVING ACTIVITY...WHICH COULD LEAD TO LOCALLY HEAVY RAINFALL.

THE CONVECTION SHOULD DISSIPATE LATER THIS EVENING WITH LITTLE TO NO
CONVECTION EXPECTED OVERNIGHT. MAINLY A PERSISTENCE FORECAST WITH
RESPECT TO OVERNIGHT LOWS...WITH TEMPS GENERALLY FALLING INTO THE
LOW TO MID 70S.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
AS OF 255 PM THURSDAY...

FOR FRIDAY/FRIDAY NIGHT: THE MID LEVEL SHORTWAVE TROUGH STRETCHING
FROM MI TO MO EARLY THIS AFTERNOON WILL DROP SOUTHEAST TOWARD NC BY
LATE FRIDAY... AS ADDITIONAL ENERGY DROPS INTO IT FROM THE NORTH
ALLOWING IT TO REMAIN AMPLIFIED DESPITE A POSITIVE TILT AND A
DEPARTURE OF THE NORTHERN PORTION OF THE TROUGH OFF THE CANADIAN
MARITIMES. NAM/GFS/ECMWF SHOW UPPER DIVERGENCE INCREASING OVER NC...
MAINLY NORTH AND PARTICULARLY IN THE 00Z-06Z TIME FRAME...
CONCURRENT WITH THE ARRIVAL OF THE BEST DPVA. LAST NIGHT'S 00Z 4-KM
NAM CONUS NEST AS WELL AS THE 06Z RUN (WHICH BOTH REPLICATED THE
ONGOING CONVECTION OVER THE ERN LAKES TO OHIO VALLEY FAIRLY WELL AS
WELL AS THE ISOLATED STORMS NOW POPPING UP OVER THE NC MOUNTAINS)
SUPPORT THIS TIMING AS WELL... DEVELOPING SCATTERED TO NUMEROUS
STORMS OVER WRN/NRN NC BY 21Z THEN CONGEALING THEM INTO MULTICELL
CLUSTERS AS THEY DROP SOUTHEASTWARD THROUGH NC. THE GREATEST
INSTABILITY IS EXPECTED TO HOLD TO OUR WEST IN THE GULF STATES AND
MID SOUTH... ALTHOUGH A BAND OF MODERATE MLCAPE (1800-2200 J/KG)
DOES EXTEND ENE OVER NRN NC... AND THE CONTRIBUTION TO ASCENT FROM
DYNAMIC FORCING MAY RAISE COVERAGE DESPITE THE LIMITED INSTABILITY
AND SMALL DEEP LAYER SHEAR (ONLY AROUND 10 KTS). MODELS SHOW THAT
THE SURFACE LOW NOW JUST SW OF CHICAGO WILL TRACK SLOWLY ESE ALONG
THE FRONTAL ZONE THROUGH FRIDAY MORNING... WEAKENING AS IT
APPROACHES THE APPALACHIANS OVER NERN KY AND RE-FORMING EAST OF THE
MOUNTAINS OVER NORTH CENTRAL VA FRIDAY AFTERNOON. EXPECT CONVECTION
TO BE MORE WIDESPREAD AND ORGANIZED TO OUR NORTH (WHERE SHEAR IS
NOMINALLY BETTER) CLOSEST TO THIS LOW EARLY FRIDAY AFTERNOON... WITH
NEW CONVECTION ALONG THE ESE-TRAVELING OUTFLOW MOVING INTO THE NRN
CWA THEN PROPAGATING SOUTHEAST THROUGH THE LATE AFTERNOON AND
EVENING... SUPPORTED BY THE IMPROVING DYNAMICS. THE GREATEST RISK OF
SEVERE STORMS SHOULD ATTEND THE BETTER JUXTAPOSITION OF
INSTABILITY/SHEAR/DYNAMIC FORCING... ACROSS THE NRN AND WRN CWA.
EXPECT WANING CONVECTION WITH BOUNDARY LAYER STABILIZATION BY
MIDNIGHT... ALTHOUGH THE ABOVE-NORMAL PRECIP WATER (2.0-2.2 INCHES)
AND MINOR ELEVATED INSTABILITY OVERNIGHT ALONG WITH THE LIKELY
PRESENCE OF OLD OUTFLOWS SHOULD CONTINUE TO FUEL AN ISOLATED STORM
OR TWO IN THE NORTH THROUGH THE NIGHT. LOWS 70-74.

FOR SATURDAY/SATURDAY NIGHT: CONDITIONS APPEAR RIGHT FOR ANOTHER
ROUND OF NUMEROUS STRONG SHOWERS AND STORM CLUSTERS SATURDAY
AFTERNOON/EVENING. THE MID LEVEL TROUGH AXIS IS EXPECTED TO STRETCH
THROUGH CENTRAL NC... WHILE THE SURFACE FRONTAL ZONE STRETCHES
ROUGHLY EAST-WEST ACROSS VA AND SW THROUGH TN. MOISTURE REMAINS DEEP
AND PLENTIFUL PARTICULARLY ALONG/EAST OF THE MID LEVEL TROUGH AXIS
WHERE PRECIP WATER SHOULD EXCEED 2.0 INCHES... AND THE NAM TAKES
MLCAPE UP TO 1800-2400 J/KG BY MIDDAY WITH DEEP LAYER SHEAR HAVING
IMPROVED TO AROUND 20 KTS ALONG/EAST OF HIGHWAY 1. SUSPECT THAT
CONSIDERABLE RESIDUAL MID AND HIGH CLOUDS FROM FRIDAY'S STORMS MAY
INHIBIT HEATING AND RESULTANTLY INSTABILITY A BIT ON SATURDAY... AS
COULD AN EARLY-DAY ONSET OF MORE DYNAMICALLY-DRIVEN STORMS IN SUCH A
DAMP COLUMN... SO CONFIDENCE IN THE THREAT OF STRONG TO SEVERE
STORMS ON SATURDAY REMAINS LOW. SEE NO REASON TO LOWER THE CURRENT
LIKELY POPS... BUT EXPECT THE SOUTHEAST HALF OF THE FORECAST AREA
COULD SEE WIDESPREAD COVERAGE SATURDAY AFTERNOON. HIGHS 84-89. WILL
LEAVE A SMALL CHANCE OF SHOWERS/STORMS IN THE SOUTHEAST CWA SATURDAY
NIGHT... ALTHOUGH IF THE NAM IS CORRECT WITH ITS MID-UPPER LEVEL
DRYING FROM NW TO SE (AND THIS WOULD MATCH WELL WITH THE DRYING
ALOFT NOW SEEN BEHIND THE SHORTWAVE TROUGH OVER IA/WI/IL ON WATER
VAPOR IMAGERY AS WELL AS ON THE 12Z DVN SOUNDING)... WE COULD SEE
JUST ISOLATED STORMS OVERNIGHT. LOWS 70-74.

FOR SUNDAY/SUNDAY NIGHT: THE MID LEVEL SHEAR AXIS HOLDS OVER SRN/ERN
NC SUNDAY BUT SHOULD BE WEAKENING WITH RISING HEIGHTS OVER CENTRAL
NC... AS WILL THE SURFACE TROUGH AS IT BECOMES INCREASINGLY DIFFUSE
OVER OUR AREA. MODEL-PROJECTED PRECIP WATER SHOULD REMAIN WELL ABOVE
NORMAL ESPECIALLY IN THE SOUTHEAST CWA WHERE WEAKENING UPPER
DIVERGENCE WILL RESIDE. GIVEN THE DIMINISHING DYNAMIC SUPPORT AND
THE HIGH PROBABILITY OF CONVECTIVE-DEBRIS CLOUDS TO KEEP INSTABILITY
MARGINAL... EXPECT NO MORE THAN SCATTERED SHOWERS AND STORMS
PRIMARILY OVER THE SOUTHERN AND EASTERN FORECAST AREA. HIGHS 85-91
AND LOWS AGAIN 70-75. -GIH

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 1125 AM THURSDAY...

EXPECT ABOVE-NORMAL TEMPS THIS PERIOD... WITH NO STRONG INDICATIONS
AT THIS TIME OF PARTICULARLY WET OR DRY WEATHER.

WE START OUT MONDAY STILL SANDWICHED BETWEEN A STRONG ANTICYCLONE
CENTERED OVER KS AND ANOTHER OFF THE SOUTHEAST COAST EAST OF FL...
WITH A WEAKNESS/ILL-DEFINED MID LEVEL TROUGH AXIS STRETCHING FROM
BROAD TROUGHING OVER NORTHEAST NOAM THROUGH TN/MS/AL TO THE WEST
GULF. SHORTWAVE FEATURES DROPPING INTO THE BASE OF THE NORTHEAST
NOAM TROUGH WILL AFFECT THE LOCATION/AMPLITUDE/TIMING OF THE
NORTHERN PORTION OF THE LONGWAVE TROUGH AXIS DURING THIS PERIOD. ONE
SUCH FEATURE -- NOW A CLOSED LOW OFF THE OR/NRN CA COAST -- IS
EXPECTED TO TRACK INTO SRN ONTARIO MOVING TO THE SE
MONDAY/TUESDAY... HELPING TO DEEPEN THE MEAN LONGWAVE TROUGH OVER OR
OFF THE EAST COAST BY WEDNESDAY AS A SURFACE COLD FRONT DROPS
SOUTHEAST TOWARD NC. THE GFS IS INITIALLY STRONGER WITH THIS
SHORTWAVE WHICH RESULTS IN THE LONGWAVE TROUGH DIGGING MORE WEST
OVER THE EAST COAST WEDNESDAY/THURSDAY... YIELDING LOWER HEIGHTS AND
A COOLER TREND OVER NC. THE ECMWF ON THE OTHER HAND SHOWS A WEAKER
INITIAL SHORTWAVE AND CULMINATES IN A MORE-OFFSHORE LONGWAVE
TROUGH... WHICH ALLOWS A WEAKENED VERSION OF THE PLAINS RIDGE TO
EXPAND EASTWARD AND KEEP THICKNESSES TRENDING WARMER... TO ABOUT 15
METERS ABOVE NORMAL FOR WEDNESDAY/THURSDAY. THE OP ECMWF AGREES WELL
WITH ITS ENSEMBLE MEAN... AND THE OP GFS IS SLIGHTLY WEST OF THE
GEFS MEAN... SO WILL LEAN TOWARD THE ECMWF'S MORE OFFSHORE-TROUGH
SOLUTION. WITH THE RIDGE EXPANDING EASTWARD INTO THE CAROLINAS...
EXPECT TEMPS TO TREND SLIGHTLY WARMER THROUGH THE PERIOD BUT HOLD
ABOUT 1-2 CATEGORIES ABOVE NORMAL... WITH HIGHS IN THE LOWER-MID 90S
AND LOWS IN THE LOW-MID 70S. SHOWERS/STORM CHANCES ARE DIFFICULT TO
SPECIFY AT THIS TIME RANGE. MID LEVEL HEIGHTS ARE STILL RATHER HIGH
EARLY MONDAY WITH THE ATLANTIC RIDGE BRIEFLY NOSING WESTWARD INTO
THE SOUTHEAST COAST SHUNTING THE BETTER MOISTURE BACK TOWARD THE
APPALACHIANS... BUT HEIGHTS ALOFT FALL ABOUT 30 METERS FROM MONDAY
MORNING TO TUESDAY MORNING AS A WEAK SHORTWAVE TROUGH AXIS DROPS
THROUGH NC... SO WILL NEED A CHANCE OF LATE DAY SHOWERS AND STORMS
MONDAY. LOW LEVEL WINDS VEER AROUND TO WESTERLY TUESDAY WITH LIGHT
NORTHWESTERLY MID LEVEL WINDS... BOTH OF WHICH SHOULD HELP DRY OUT
THE COLUMN. THIS PATTERN OF CENTRAL U.S. RIDGING... A SURFACE FRONT
ORIENTED ALONG THE SOUTHERN EDGE OF THE WESTERLIES FROM THE UPPER
MIDWEST ACROSS MI AND THE NORTHEAST STATES... AND ECMWF INDICATIONS
OF A NOCTURNAL LOW LEVEL JET OVER THE PLAINS STRONGLY FAVORS MCS
ACTIVITY UPSTREAM. WHILE RESIDUAL CLOUDINESS FROM THIS ACTIVITY MAY
AFFECT NC... EXPECTATIONS OF THE RIDGE BUILDING IN FROM THE WEST BY
TUESDAY NIGHT/WEDNESDAY WILL LIKELY DEFLECT MUCH OF THIS TO OUR
NORTH AND NORTHEAST. WEAKENING MID LEVEL FLOW AND SLOWLY RISING
HEIGHTS ALOFT SHOULD LEAD TO A RELATIVE MINIMUM IN THE CHANCE OF
DIURNAL-FOCUSED CONVECTION IN CENTRAL NC... SO WILL GO NO GREATER
THAN A CLIMATOLOGICAL 30% LATE DAY POP FOR WEDNESDAY/THURSDAY...
FOCUSED ON THE NORTHWEST WITH THE POTENTIAL FOR CONVECTION OVER THE
HIGHER TERRAIN TO DROP INTO THE PIEDMONT. -GIH

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AS OF 810 PM THURSDAY...

ISOLATED TO SCATTERED CONVECTION IS ON THE WANE THIS EVENING AND
WILL NOT HAVE THUNDER IN ANY OF THE TAFS. WILL MENTION VICINTY
SHOWERS THAT SHOULD MAKE IT EAST INTO ROCKY MOUNT AND FAYETTEVILLE
THROUGH 03Z. OTHERWISE...SKIES WILL BE CLEARING AND A BRIEF PERIOD
OF MVFR VISIBILITIES ARE POSSIBLE IN THE IMMEDIATE PREDAWN...10-12Z.

AN UPPER TROF DIGGING SOUTHEAST INTO THE MID ATLANTIC WILL PROVIDE
ADDITIONAL SUPPORT FOR CONVECTION TOMORROW...AND EXPECT MORE
WIDESPREAD COVERAGE AS WE REACH MAX HEATING IN THE 20Z TIME FRAME.
WILL HAVE SHOWERS IN THE TAFS AFTER 20Z. THUNDERSTORMS WILL BE
POSSIBLE AFTER THAT TIME AS WELL...BUT IMPOSSIBLE TO PINPOINT THIS
FAR OUT.

OUTLOOK...THE THREAT FOR MORE WIDESPREAD CONVECTION WILL INCREASE BY
FRIDAY AFTERNOON/EVENING AS A MID LEVEL TROUGH AND ASSOCIATED COLD
FRONT APPROACHES THE REGION. THIS FRONT WILL THEN SERVE AS A FOCUS
FOR CONVECTIVE DEVELOPMENT AND PROBABLE MVFR CONDITIONS THROUGH THE
WEEKEND. MORNING FOG/STRATUS WILL ALSO BE POSSIBLE EACH MORNING.
CONDITIONS SHOULD BEGIN TO DRY OUT BY EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...KRR
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...MLM
Hazardous weather outlook, Jul 19, 3:59 PM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT THU JUL 19 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
359 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON
AND EARLY EVENING. SOME OF THE STORMS WILL BECOME STRONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO AROUND 40
MPH. LOCALLY HEAVY RAIN WILL ALSO OCCUR WITH 1 TO 2 INCHES IN AN
HOUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL APPROACH NORTH CAROLINA FROM THE NORTH FRIDAY
AFTERNOON AND EVENING... BRINGING A RISK FOR A FEW STRONG TO SEVERE
STORMS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL THE
SIZE OF QUARTERS OR LARGER... DAMAGING WIND GUSTS OVER 60 MPH...
AND LOCALLY HEAVY RAIN. ADDITIONAL SHOWERS AND STORMS WITH LOCALLY
HEAVY RAIN ARE ALSO EXPECTED ON SATURDAY.

GIH

In the hours before

Local storm report, Jul 19, 5:25 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 ESE CONCORD           36.46N  79.02W
07/19/2012                   PERSON             NC   TRAINED SPOTTER

            TREE DOWN ON MCGEHEES MILL RD NEAR OAK GROVE.

&&

EVENT NUMBER RAH1200631

KC
Special weather statement, Jul 19, 6:14 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
614 PM EDT THU JUL 19 2012

NCZ073-074-083-084-192315-
ANSON-MONTGOMERY-RICHMOND-STANLY-
614 PM EDT THU JUL 19 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY...RICHMOND...
MONTGOMERY AND ANSON COUNTIES THROUGH 715 PM EDT...

AT 612 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WADESBORO...MOVING NORTHEAST AT 15 MPH. OTHER STRONG STORMS WERE
LOCATED NEAR OAKBORO AND NORWOOD.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LILESVILLE... AND
COVINGTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3527 8045 3542 7975 3530 7971 3527 7971
      3525 7968 3513 7963 3498 7987 3490 7985
      3485 7990 3481 7992 3481 8032 3519 8029
      3516 8035 3516 8046 3520 8051
TIME...MOT...LOC 2212Z 229DEG 13KT 3500 8005

10
Special weather statement, Jul 19, 7:18 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
718 PM EDT THU JUL 19 2012

NCZ026-040>042-076-077-200015-
CHATHAM-FRANKLIN-HARNETT-JOHNSTON-LEE-WAKE-
718 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...JOHNSTON...WAKE...
LEE...FRANKLIN AND CHATHAM COUNTIES THROUGH 815 PM EDT...

AT 716 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANKLINTON TO SEMINOLE...
MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RALEIGH...LAKE
WHEELER...FUQUAY-VARINA...ROLESVILLE...NEW HOPE...LOUISBURG... AND
GARNER.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 284 AND 312.

THIS INCLUDES INTERSTATE 440 BETWEEN EXITS 1 AND 16.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 89 AND 101.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3625 7814 3620 7801 3582 7825 3572 7842
      3535 7881 3540 7915 3560 7898 3586 7891
      3587 7883 3593 7880 3592 7876 3598 7871
      3601 7870 3603 7875 3608 7874 3602 7855
      3618 7850 3616 7842 3623 7838 3627 7830
TIME...MOT...LOC 2316Z 268DEG 11KT 3606 7843 3548 7898

10
Local storm report, Jul 19, 7:59 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     CARRBORO                35.92N  79.08W
07/19/2012                   ORANGE             NC   911 CALL CENTER

            2 TREES DOWN...JONES FERRY RD AND OLD FAYETTEVILLE RD.
            BOTH CAUSED POWER OUTAGES.

&&

EVENT NUMBER RAH1200632

MLM
Special weather statement, Jul 19, 8:01 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT THU JUL 19 2012

NCZ038-039-073>075-083-084-200100-
ANSON-DAVIDSON-MONTGOMERY-MOORE-RANDOLPH-RICHMOND-STANLY-
801 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY...RICHMOND...
RANDOLPH...MOORE...MONTGOMERY...DAVIDSON AND ANSON COUNTIES THROUGH
900 PM EDT...

AT 800 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BADIN...OR ABOUT 7 MILES NORTHEAST OF ALBEMARLE...MOVING EAST AT 10
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BADIN...BADIN LAKE...
AND ELDORADO.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3550 8027 3551 8019 3559 8022 3572 7961
      3561 7955 3552 7956 3551 7949 3518 7930
      3504 7947 3486 8000 3519 8011 3515 8018
      3517 8020 3515 8022 3521 8025 3518 8034
TIME...MOT...LOC 0000Z 275DEG 9KT 3544 8011

10
Special weather statement, Jul 19, 8:46 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
846 PM EDT THU JUL 19 2012

NCZ075>077-084-086-200145-
HARNETT-HOKE-LEE-MOORE-RICHMOND-
846 PM EDT THU JUL 19 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HARNETT...RICHMOND...
MOORE...LEE AND HOKE COUNTIES THROUGH 945 PM EDT...

AT 844 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EASTERN MOORE COUNTY FROM CARTHAGE SOUTH THROUGH SOUTHERN PINES.
THESE STORMS WERE MOVING EAST AROUND 20 MPH AND WILL BE ACCOMPANIED
BY STRONG GUSTY WINDS.

STORMS WILL REACH SANFORD...LEMON SPRINGS...AND PINE VIEW SHORTLY
AFTER 900 PM...AND LILLINGTON AROUND 930 PM.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3502 7958 3524 7949 3541 7947 3553 7902
      3533 7893 3521 7903 3519 7910 3512 7911
TIME...MOT...LOC 0044Z 265DEG 18KT 3540 7924 3527 7920
          3508 7936

13

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:01 PM EDTSpecial Weather StatementRAHMontgomery, Moore, Richmond, Stanly59 min
Jul 19, 10:09 PM EDTSpecial Weather StatementRAHCumberland, Hoke, Richmond, Scotland51 min
Jul 20, 1:29 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Johnston, Richmond and 4 more61 min
Jul 20, 2:16 PM EDTSpecial Weather StatementRAHRandolph59 min
Jul 20, 2:37 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Harnett, Hoke, Moore, Richmond and 3 more53 min
Jul 20, 2:55 PM EDTSevere Thunderstorm WarningRAHHoke, Moore50 min
Jul 20, 3:00 PM EDTSpecial Weather StatementRAHChatham60 min
Jul 20, 3:06 PM EDTSevere Thunderstorm WarningRAHWayne28 min
Jul 20, 3:28 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett47 min
Jul 20, 3:48 PM EDTSpecial Weather StatementRAHChatham57 min
Jul 20, 4:18 PM EDTSpecial Weather StatementRAHChatham, Durham, Lee, Wake72 min
Jul 20, 4:53 PM EDTAreal Flood AdvisoryRAHChatham, Lee, Randolph, Wake97 min
Jul 20, 5:13 PM EDTSpecial Weather StatementRAHAlamance62 min
Jul 20, 5:19 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph41 min
Jul 20, 5:29 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren61 min
Jul 20, 5:37 PM EDTAreal Flood AdvisoryRAHAlamance, Guilford, Randolph83 min
Jul 20, 5:51 PM EDTSpecial Weather StatementRAHDavidson54 min
Jul 20, 5:54 PM EDTAreal Flood AdvisoryRAHAlamance, Durham, Franklin, Granville, Orange, Person and 2 more2 hr
Jul 20, 6:25 PM EDTSpecial Weather StatementRAHSampson65 min
Jul 20, 6:41 PM EDTSpecial Weather StatementRAHHalifax, Warren64 min
Jul 20, 6:48 PM EDTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph3 hr

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.